Missouri, 2004

Damaging Wind in Missouri, July 2, 2004

July 2, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 2:25 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI JUL 2 2004

.DISCUSSION...
BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN
KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF
STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE
MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING
INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS
AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS
EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD
ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF
AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT
GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE
FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE
WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY
RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES
HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND
WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS.

UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND
WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING
THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND
SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT
THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT
SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT
WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS
IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED
UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER
SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN
GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE
AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH
THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA.
ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH
WED.

&&

.AVIATION...
GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE
AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN
UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA
THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS
REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS
DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE
TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING
SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO
MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

DSA/WFO SGF
Hazardous weather outlook, Jul 2, 12:09 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT FRI JUL 2 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
109 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER
CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A
LINE FROM VERSAILLES TO WEST PLAINS.

ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN
THREAT.

  DISCUSSION:

A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL
AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI
TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE
INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY
UNSTABLE AIR.

A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH
SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY
MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE
REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL
STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT
THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY
STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH
WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON.
HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY
INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND
EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE
STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY
RAINFALL AND FLOODING.

FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE
ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY
RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST
TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY.
ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE
POSSIBLE...MAINLY THROUGH EARLY AFTERNOON.

A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON.

DSA

In the hours before

Local storm report, Jul 2, 12:47 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 N HOCOMO              36.63N 92.00W
07/02/2004                   HOWELL             MO   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED IN AREA

LD
Local storm report, Jul 2, 5:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 N JOPLIN              37.11N 94.52W
07/02/2004                   JASPER             MO   LAW ENFORCEMENT

            DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
            ROAD

FEH
Local storm report, Jul 2, 6:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/02/2004                   JASPER             MO   EMERGENCY MNGR

            TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
            INDIANA RD. REPORTED BY EMERGENCY MNGR.

FEH
Special weather statement, Jul 2, 6:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT FRI JUL 2 2004

MOZ079-080-089-090-093>095-101>104-030500-
BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK-
STONE-TANEY-
INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD.
708 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 537...IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:
BARRY...CHRISTIAN...DADE...DALLAS...GREENE...LAWRENCE...MCDONALD...
NEWTON...POLK...STONE AND TANEY.  SOME CITIES IN THIS SEVERE
THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...MONETT...MOUNT
VERNON...NEOSHO...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

&&

DSA

The radar

The Springfield radar (KSGF), 58 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
July 2, 6:20 PM CST
Where
Barry County, Monett
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
36.917, -93.917

Downburst winds significantly damaged several businesses and homes in Monett. Damage to the high school was also revealed in a National Weather Service storm survey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413419.